Accessibility links

Breaking News

Students Pass Out, Tajik Officials Blame 'Faintheartedness'


Village doctors were called to the scene, at which point dozens of students -- most of them from the fifth and ninth grades -- fell to the ground within minutes of each other. The children complained of vertigo, nausea, and headaches.

Dozens of children in the southern Tajik village of Chargi are recovering after they lost consciousness at school for no apparent reason.

School authorities and parents say a total of 27 children aged between 12 and 16 fainted one after another in the early afternoon of April 6, sparking rumors in the village that they had been poisoned.

Public-health authorities, however, concluded that the incident was collective hysteria caused by "faintheartedness."

"A team of toxicologists, psychologists, and other medical specialists thoroughly checked everything and everyone involved. They didn't find any sign of poisoning," Health Ministry spokeswoman Fazila Yaftalieva told RFE/RL on April 9.

Yaftalieva described students falling like dominoes. "First, one child fainted, then other children who saw him fall also lost consciousness because of faintheartedness," she said.

WATCH: A report from the school, in Tajik:

'Collective Hysteria'

The first to fall unconscious was 12-year-old Parziv Khusrav, a fifth-grader who recalls suddenly feeling faint when he "stood up to answer the teacher's question about the lesson."

"My head was swimming, I felt sick, and fell," Khusrav told RFE/RL.

Chargi school director Basbi Samadova said that three other pupils from the same class fainted some 20 minutes later, followed by several others.

Village doctors were called to the scene, at which point dozens of students -- most of them from the fifth and ninth grades -- fell to the ground within minutes of each other. The children complained of vertigo, nausea, and headaches.

The pupils were taken to a hospital in the district center, where they stayed overnight.

"They are feeling better now," Samadova says.

After taking blood samples and other tests and monitoring the children's health, doctors came to the conclusion that the children had not been poisoned.

"It was collective hysteria that was prompted by symptoms in one child," hospital chief Rustam Sharifov said.

The affected pupils in Chargi were in at least two different classrooms when they fell unconscious. Two other pupils were not even at school when they fainted the same day with similar symptoms.

Sharifamoh Alisher was among the children who passed out at school, while her older sister, Oluftamoh, fainted at home. "I felt dizzy and fell," Oluftamoh says. "I only remember feeling dizzy."

Food poisoning has been ruled out, because there is no school lunch or even a cafeteria in the small, one-story, mud-brick school building.

Some villagers suspected tainted water from a nearby well, where children often drink water, but tests ruled that out as well.

Pesticide Poisoning

A similar mass-fainting incident at another Tajik school nearly two years ago was blamed on poisoning by a pesticide commonly used to kill insects.

That incident involved 11 pupils who lost consciousness after allegedly collecting red roses from the schoolyard in the southern Vahdat district in May 2016.

Initially, it was explained as a severe allergic reaction, but doctors later said they found traces of the chemicals in the children's blood.

The same month, pesticide poisoning sent more than 50 pupils from the Shamsiddin Shohin district to the hospital.

No fatalities were recorded in either incident.

Public-health authorities, however, concluded that the incident was collective hysteria caused by "faintheartedness."
Public-health authorities, however, concluded that the incident was collective hysteria caused by "faintheartedness."

In Kazakhstan, dozens of children and adults lost consciousness at a school in the northwestern village of Berezovka in November 2014.

Similar incidents were reported in Berezovka the following year. The residents linked the cases to a nearby oil-and-gas field.

Kazakh authorities have since begun to resettle the villagers elsewhere.

Written by Farangis Najibullah based on reporting by RFE/RL's Tajik Service correspondent Mumin Ahmadi
XS
SM
MD
LG